Wyoming, 2011

High Wind in Wyoming, December 28 to 29, 2011

December 28 to 29, 2011 · NWS RIW · 5 events in 4 counties and zones

A strengthening pressure gradient ahead of a winter storm system brought high wind to areas east of the Continental Divide. High wind was recorded along the Green Mountains and Rattlesnake Hills north through Natrona and Johnson counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strengthening pressure gradient ahead of a winter storm system brought high wind to areas east of the Continental Divide. High wind was recorded along the Green Mountains and Rattlesnake Hills north through Natrona and Johnson counties. A large McDonald's sign was blown down onto a roadway near the intersection of CY Avenue and Wyoming Boulevard in southwest Casper at 1057MST Thursday, December 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 28, 2:36 AM MST, 8 hours 20 minutes earlier.

Area forecast discussion, Dec 28, 2:36 AM MST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
236 AM MST WED DEC 28 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

THE SURFACE PRESSURE GRADIENT CONTINUES TO TIGHTEN AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE PACIFIC AND HIGH PRESSURE
CONTINUES TO HOLD OVER NORTHERN UTAH...PRODUCING AREAS OF STRONG
WIND ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND THROUGH
THE WIND CORRIDOR THROUGH THURSDAY...GUSTY WINDS WILL CONTINUE IN
SEVERAL OTHER AREAS...INCLUDING THE WIND RIVER BASIN. THE WINDS
WILL KEEP THE AIR MIXED IN THE VALLEYS AND BASINS WITH TEMPERATURES
REMAINING ABOVE NORMAL OVER MUCH OF THE STATE THROUGH THE WORK WEEK.

SNOWFALL WILL INCREASE AND BECOME WIDESPREAD OVER THE WEST
THROUGH THE DAY...CONTINUING INTO THURSDAY. THERE IS A HEALTHY
PLUME OF PACIFIC MOISTURE ACCOMPANYING THE TROUGH WHICH SHOULD
EASILY PILE UP TO WARNING SNOWFALL AMOUNTS IN THE WESTERN
MOUNTAINS...EVEN THOUGH THE AIRMASS IS ON THE WARM SIDE. THERE IS
SOME QUESTION AS TO WHETHER ENOUGH SNOW WILL MAKE IT AS FAR EAST
AS SOUTH PASS...AT LEAST ENOUGH TO REQUIRE A WARNING. HAVE KEPT A
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW BECAUSE OF THE
IMPACT THAT ANY SMALL AMOUNT OF SNOW WILL HAVE AT SOUTH PASS AS
THERE WILL BE STRONG WINDS THROUGH THE PERIOD.

ANOTHER AREA THAT COULD BE HIT HARD TONIGHT WOULD BE THE UPPER
WIND RIVER BASIN INCLUDING DUBOIS. THERE COULD BE ENOUGH SNOW FALL
BLOWING OVER THE MOUNTAINS TO PRODUCE SEVERAL INCHES OF SNOW...IN
ADDITION TO SOME VERY STRONG WINDS...GUSTS COULD EXCEED 50 MPH AT
TIMES TONIGHT INTO THURSDAY MORNING...WHICH WOULD CREATE
DIFFICULT TRAVEL CONDITIONS AND LOW VISIBILITY IN BLOWING
SNOW...SOME OF THESE WINDS COULD ALSO MAKE IT FURTHER INTO THE
WIND RIVER BASIN AND BRING STRONG GUSTS INTO THE RIVERTON AREA
EARLY THURSDAY MORNING. THESE AREAS WILL BE WATCHED FOR POSSIBLE
HIGHLIGHTS.

THE MODELS DIVERGE WITH THE EVOLUTION OF THE PRECIPITATION MAINLY
THURSDAY AFTERNOON AND EVENING. THERE SHOULD BE A BREAK IN THE
SNOWFALL...AT LEAST THE HEAVIEST SNOWFALL IN THIS TIME FRAME.
SNOW THEN SHOULD PICK UP LATER THURSDAY NIGHT AND FRIDAY WITH A
SECOND PROLONGED PERIOD OF SIGNIFICANT SNOWFALL EXPECTED THROUGH FRIDAY
NIGHT. UP TO 2 FEET OF SNOW EXPECTED IN THE TETONS WITH THE FIRST
BATCH AND ANOTHER FOOT OR MORE OF SNOWFALL WITH THE SECOND
BATCH...SOME AREAS OF THE TETONS AND GROS VENTRE MOUNTAINS COULD
EASILY SEE 3 FEET OF SNOW OR MORE.

COLDER AIR MOVES IN BEHIND THE SYSTEM ON FRIDAY...WHICH SHOULD
KNOCK FRIDAY NIGHT LOWS BACK TOWARD SEASONAL NORMS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

SATURDAY...AREAS OF SNOW IN THE WESTERN MOUNTAINS AND VALLEYS
DIMINISHING THROUGH THE DAY.  BREEZY TO WINDY AND COOLER.

SUNDAY THROUGH WEDNESDAY...DRY...WINDS GENERALLY LIGHT...TEMPERATURES
NEAR OR SLIGHTLY ABOVE NORMAL...COLDER IN SNOW-COVERED WESTERN
VALLEYS.

00Z GLOBAL MODELS HAVE NOT STRAYED MUCH FROM AN OVERALL TRANSITION
TO A MORE AMPLIFIED PATTERN OVER THE WEEKEND WITH GFS/ECMWF/GEM
GENERALLY STICKING TO THEIR INDIVIDUAL BIASES.  LAST IN A SERIES OF
UPPER TROUGHS...THE STRONGEST OF THE BUNCH...BLASTS THROUGH THE AREA
SATURDAY MORNING AND DIGS INTO THE PLAINS IN RESPONSE TO UPSTREAM
RIDGE AMPLIFYING ALONG WEST COAST.  ECMWF AND GEM CONTINUE TO SHOW
MORE AMPLIFICATION...LESS PROGRESSION THAN GFS...THE FORMER
RESULTING IN A COLDER NW FLOW THROUGH SUNDAY BRINGING H7 -20C
ISOTHERM DOWN INTO NE WYOMING SUNDAY MORNING.  GEFS MEAN A GOOD
COMPROMISE BETWEEN THESE TWO SOLUTIONS.  UPPER RIDGE AMPLIFIES OVER
INTERMOUNTAIN WEST LATE SUNDAY FLANKED BY DEEP TROUGHS OVER THE
EASTERN PACIFIC AND EASTERN U.S.   PREFER ECMWF FOR SLOWER
PROGRESSION OF LONGWAVE PATTERN BUT DISCOUNTED ITS RATHER STRONG
SHORTWAVE MOVING THROUGH RIDGE ACROSS NORTHERN ROCKIES/NORTHERN HIGH
PLAINS ON TUESDAY.  THIS ENERGY MORE LIKELY TO DAMPEN OUT...AS IT
MOVES THROUGH STRONG UPPER RIDGE.

.AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...MOIST WESTERLY FLOW WILL RESULT IN WIDESPREAD
MVFR/IFR CONDITIONS DEVELOPING THIS MORNING INTO EARLY
AFTERNOON...AND LASTING THROUGH TONIGHT. LIGHT SNOW OVER NORTHWEST
WYOMING THIS MORNING IS EXPECTED TO GRADUALLY EXPAND SOUTHWARD LATER
TODAY. THE HEAVIEST SNOWFALL IS EXPECTED TONIGHT INTO THURSDAY
MORNING. KJAC TERMINAL WILL BE THE HARDEST HIT ACROSS WESTERN
WYOMING WITH PREVAILING LIFR IN SNOWFALL FOR MUCH OF TONIGHT.
MOUNTAINS WILL BE OBSCURED...WITH LIFR CONDITIONS EXPECTED ACROSS
MOUNTAIN PASSES THROUGH MUCH OF THE TAF FORECAST PERIOD.

EAST OF THE DIVIDE AND SWEETWATER COUNTY...VERY WINDY WEST TO
SOUTHWEST WINDS ARE EXPECTED OVER MUCH OF THE TYPICAL WINDY
AREAS...SUCH AS BETWEEN KRKS-KCPR...AS WELL AS AROUND KCOD AND KU25.
LOW LEVEL WIND SHEAR COULD ALSO BE PRESENT AT TIMES ACROSS THE
FOOTHILLS LOCATED ON THE EAST SIDE OF THE MOUNTAIN RANGES. THIS
WOULD AFFECT KCOD AND KLND TERMINALS...WITH KCOD SEEING MORE
TURBULENT FLOW. OTHERWISE...VFR AND DRY CONDITIONS ARE
EXPECTED...EXCEPT FOR AREAS ALONG THE DIVIDE WHERE SNOW AND LOW
CEILINGS ARE EXPECTED. MVFR CEILINGS ARE LIKELY AT KU25 THIS
AFTERNOON INTO TONIGHT.

.FIRE WEATHER...

A PACIFIC STORM SYSTEM WILL MOVE INLAND WITH THE LEADING EDGE OF
SNOWFALL ALREADY MOVING INTO THE WESTERN MOUNTAINS OF WYOMING.
THE SNOWFALL WILL INCREASE AND BECOME WIDESPREAD OVER THE WEST
THROUGH THE DAY. THE EAST SLOPES OF THE MOUNTAINS AND WIND
CORRIDOR SHOULD SEE HIGH WINDS DEVELOP. SNOWFALL AND WIND WILL
CONTINUE WEDNESDAY NIGHT INTO THURSDAY. WINTER STORM WARNINGS AND
HIGH WIND WARNINGS ARE IN EFFECT. PLEASE REFER TO THESE PRODUCTS
FOR MORE SPECIFIC DETAIL ON THE DEVELOPING STORM.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 8 AM MST
THURSDAY WYZ019-020.

WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 PM MST
THURSDAY WYZ001-002-012>014-023>025.

HIGH WIND WARNING UNTIL 8 AM MST THURSDAY WYZ003.

WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST
THURSDAY WYZ015.

&&

SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 28, 5:00 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST WED DEC 28 2011

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST WED DEC 28 2011

...HIGH WIND WARNING FOR CODY FOOTHILLS...SOUTHEAST FREMONT COUNTY
AND MUCH OF NATRONA COUNTY THROUGH THURSDAY MORNING...

...WINTER STORM WILL AFFECT MUCH OF THE WEST THIS AFTERNOON
THROUGH THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND IS EXPECTED ACROSS THE CODY FOOTHILLS AND THROUGH THE
CENTRAL WIND CORRIDOR...MAINLY FROM HIGHWAY 789 TO CASPER...PLEASE
THE LATEST STATEMENTS ON THIS ONGOING HIGH WIND EVENT.

A WINTER STORM WILL BEGIN TO AFFECT AREAS WEST OF THE DIVIDE TODAY.
A PROLONGED PERIOD OF SNOWFALL...HEAVY AT TIMES WILL RESULT IN
SIGNIFICANT SNOW ACCUMULATION. MOUNTAIN SNOWFALL OF ONE TO TWO FEET
WILL BE COMMON THROUGH THURSDAY. SNOWFALL IN THE VALLEYS WILL VARY
WIDELY BETWEEN 5 AND 15 INCHES DEPENDING UPON LOCATION. TRAVEL OVER
MOUNTAIN PASSES AND THROUGH VALLEYS OF THE WEST WILL BE HAMPERED DUE
TO THE SNOW AND GUSTY WIND. FOR THE LATEST INFORMATION PLEASE GO TO
WWW.WEATHER.GOV/RIVERTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...HEAVY SNOW IN THE WEST AND AREAS OF STRONG WIND
CONTINUE THURSDAY MORNING...DIMINISHING THURSDAY AFTERNOON.

THURSDAY NIGHT AND FRIDAY...SNOW INCREASES AGAIN ACROSS THE WEST
THURSDAY NIGHT WITH ANOTHER ROUND OF SIGNIFICANT SNOWFALL
EXPECTED THROUGH FRIDAY NIGHT.  STRONG WINDS LIKELY TO DEVELOP
OVER PORTIONS OF CENTRAL WYOMING FRIDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS OVER 45 MPH...AND ANY
DAMAGE ASSOCIATED WITH THE STRONG WINDS. WESTERN SPOTTERS ARE
REQUESTED TO PROVIDE SNOWFALL TOTALS WEDNESDAY AND THURSDAY.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
December 28, 10:56 AM MST to 12:16 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
December 28, 6:50 PM MST to December 29, 2:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
December 29, 8:56 AM MST to 11:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High Wind, Northeast Johnson County

When
December 29, 10:01 AM MST to 10:40 AM MST
Where
Northeast Johnson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
December 29, 11:22 AM MST to 3:21 PM MST
Where
East Sweetwater County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357362, 357361, 357363, 357360, 357364.